Hail, Johnson
- When
- July 6, 1:30 PM MST
- Where
- Johnson County, 5.31 mi N of Saddlestring
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.556, -106.892
A trained spotter reported quarter sized hail.
Strong upper level winds and an unstable atmosphere helped to spawn numerous supercell thunderstorms producing large hail across northeast and central Wyoming. Many of the storms tracked over rural areas with low populations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Strong upper level winds and an unstable atmosphere helped to spawn numerous supercell thunderstorms producing large hail across northeast and central Wyoming. Many of the storms tracked over rural areas with low populations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 6, 2:00 AM MST, 11 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 300 AM MDT SUN JUL 6 2008 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT A FEW SHOWERS MOVED THROUGH THE EASTERN THIRD OF THE CWA DURING THE LATE EVENING HOURS OF SATURDAY...WITH THE MAJORITY OF HEAVIER SHOWER ACTIVITY STAYING TO THE EAST AND NORTH. PACIFIC TROUGH CURRENTLY MOVING OFF THE PACIFIC COAST...WITH CONTINUED EASTERLY MOVEMENT TOWARDS WYOMING EXPECTED THIS MORNING AND AFTERNOON. BOTH GFS AND NAM MODELS HAVE COME INTO BETTER AGREEMENT THIS MORNING WITH THE PROGRESSION OF THE SYSTEM THIS AFTERNOON. PACIFIC TROUGH WILL MOVE INTO WESTERN WYOMING BY THE LATE AFTERNOON HOURS...PUSHING A COLD FRONT THROUGH THE CWA THIS AFTERNOON... WHICH WILL BRING ADDITIONAL MOISTURE ACROSS THE CWA. MEANWHILE...A JET STREAK WILL ALSO MOVE THROUGH THE NORTHEASTERN THIRD OF THE CWA AREA THIS AFTERNOON...MOVING TO THE NORTHEAST OF THE CWA BY THIS EVENING. MODERATE QG FORCING ALSO NOTED TO MOVE THROUGH THE CWA THIS MORNING AND AFTERNOON. THE JET STREAK AND FORCING WILL HELP TO BRING SIGNIFICANT INSTABILITY ACROSS THE EASTERN PORTION OF THE CWA. SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE MORNING AND AFTERNOON HOURS. PWAT VALUES OF 1 TO 1.5 INCHES OF LIQUID ARE PRESENT IN THE 00Z NAM RUN ALLOWING FOR THE THOUGHT THAT STORMS WILL CONTAIN HEAVY RAINS. LI/S ACROSS NATRONA AND JOHNSON COUNTY...AS WELL AS INTO THE BIG HORN BASIN REMAIN IN THE -3 TO -6 RANGE...WITH CAPE/S OF 1200 TO 2000 J/KG PRESENT IN THE AFTERNOON HOURS. MAIN CHANGE IN THE MODELS WAS MOVING THESE STRONGER INSTABILITIES FURTHER WEST TO INCLUDE THE MAJORITY OF THE BIG HORN BASIN EXCLUDING CODY. STORMS IN NATRONA...AND JOHNSON COUNTIES...AS WELL AS THE BIG HORN BASIN HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON...ESPECIALLY AFTER 21Z...WHEN DAMAGING WINDS AND LARGE HAIL MAY ACCOMPANY STORM ACTIVITY. OTHER STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS MAY IMPACT THE MAJORITY OF THE REMAINING PORTIONS OF THE CWA THROUGH THE LATE MORNING AND AFTERNOON HOURS. WITH ALL STORMS...THE POTENTIAL FOR FREQUENT LIGHTNING EXISTS. THESE STORMS SHOULD TAPER OFF AND EXIT THE AREA OVERNIGHT TONIGHT...AS A RIDGING PATTERN RETURNS TOT HE CWA. NORTHWESTERLY WINDS ANTICIPATED TO MOVE OVER THE CWA BY MONDAY MORNING...HELPING TO USHER IN A MORE STABLE ENVIRONMENT. TEMPERATURES WILL WARM AGAIN MONDAY AND TUESDAY UNDER THIS PATTERN...WITH VALUES RETURNING TO THE LOW 90S ACROSS THE EASTERN BASINS. DAYTIME HEATING WILL BRING SOME INSTABILITY ON MONDAY AND TUESDAY...ALLOWING FOR ISOLATED SHOWERS AND THUNDERSTORMS BOTH DAYS. .LONG TERM...WEDNESDAY THROUGH SUNDAY FLAT RIDGE OVER THE AREA WEDNESDAY WITH LIMITED MOISTURE AND INSTABILITY. WILL LEAVE OUR ISOLATED POPS IN FOR THE FAVORED NW FLOW AREAS. ON THURSDAY...RIDGE AXIS SHIFTS SLIGHTLY EAST OF THE AREA WITH DRIVER W TO WSW FLOW DEVELOPING. WILL LIMIT ANY CONVECTION TO THE FAR NRN MTNS. MODELS BEGIN TO DIVERGE SIGNIFICANTLY FRIDAY INTO THE WEEKEND. THE NEW ECMWF CONTINUES THE IDEA OF A TROUGH DIGGING INTO THE PACNW WITH SUBTROPICAL MOISTURE MOVING NWD AHEAD OF IT INTO WYOMING SATURDAY. THE GFS SHOWS THE INITIAL TROUGH MOVING ACROSS MONTANA ON FRIDAY BUT JUST A RATHER DRY WLY FLOW OVER THE WEEKEND. THIS IS THE FIRST NIGHT IN THE PAST 5 THAT THE GFS HAS SWITCHED SO DRAMATICALLY FROM SOME SORT OF TROUGH TO THE WEST THAT WOULD ALLOW SUBTROPICAL MOISTURE TO MOVE NWD. WILL KEEP IN OUR POPS OVER THE WEEKEND UNTIL WE GET A BETTER FEEL FOR WHICH WAY WILL WORK OUT. THE ECMWF WOULD INDICATE A VERY ACTIVE WEEKEND OF THUNDERSTORMS WHILE THE GFS WOULD GENERALLY SAY DRY. LOOKING AT THE TWO MODELS ON THE HEMISPHERIC SCALE ITS HARD TO TELL WHY THE ECMWF DEVELOPS THE SECONDARY SWRN CANADA WAVE AND THE GFS DOES NOT. THEY ARE IN PRETTY GOOD AGREEMENT THROUGH 96 HOURS BUT THE ECWMF LEAVES BEHIND MORE ENERGY WHEN ITS MAIN OR FIRST UPPER LOW MOVES ACROSS SRN CANADA ON FRIDAY. THE POTENTIAL FORECAST DIFFERENCE IS HUGE AND WE WILL LOOK VERY CLOSELY AT THIS WITH THE NEXT FORECAST. && .AVIATION... A FRONT WILL WAFFLE OVER CENTRAL WYOMING TODAY AS A PACIFIC TROUGH APPROACHES WYOMING. THIS TROUGH WILL BRING INCREASED THUNDERSTORM COVERAGE TO JOHNSON AND NATRONA COUNTIES LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE QUITE STRONG/SEVERE...WITH LARGE HAIL...STRONG OUTFLOW WINDS AS WELL AS VERY HEAVY RAIN AND FREQUENT LIGHTNING. MVFR VSBYS AND SOME CIGS POSSIBLE WITHIN THE THUNDERSTORMS IN THESE AREAS. THE REMAINDER OF AREAS EAST OF THE DIVIDE AND THE NORTHWEST SHOULD SEE ISOLATED TO SCATTERED ACTIVITY WITH A SLIGHT CHANCE OF THEM BECOMING SEVERE. THE SOUTHWEST WILL SEE LIMITED ACTIVITY. && .FIRE WEATHER... A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TODAY...AIDING IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. A HIGHLY UNSTABLE ENVIRONMENT IS ANTICIPATED TO DEVELOP ACROSS NATRONA AND JOHNSON COUNTIES...ALONG WITH THE BIG HORN BASIN THIS AFTERNOON. THIS ENVIRONMENT WILL ALLOW SOME THUNDERSTORMS TO POTENTIALLY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND FREQUENT LIGHTNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO WEAKEN OVERNIGHT. RAISING TEMPERATURES AND GENERALLY LIGHT WINDS EXPECTED MONDAY AND TUESDAY AFTERNOON ACROSS THE AREA...WITH A FEW ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE ON MONDAY AND TUESDAY AFTERNOONS. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BRANHAM LONG TERM...SKRBAC AVIATION...TWB FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SUN JUL 6 2008 WYZ001>020-022>030-071100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE PRESENT ACROSS MUCH OF CENTRAL AND WESTERN WYOMING THIS AFTERNOON. STORMS MAY INCLUDE SMALL HAIL AND GUSTY WINDS FOR MUCH OF THE AREA. GREATER INSTABILITY IS EXPECTED TO DEVELOP OVER THE EASTERN HALF OF THE BIG HORN BASIN...JOHNSON COUNTY...AND NORTHEASTERN NATRONA COUNTY DURING THE LATER AFTERNOON AND EARLY EVENING HOURS. THIS WILL ALLOW SOME SEVERE THUNDERSTORMS TO DEVELOP OVER THESE AREAS. LARGE HAIL...DAMAGING WINDS...AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THESE STORMS THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY BE ON THE INCREASE ACROSS THE AREA NEXT WEEKEND BUT SIGNIFICANT UNCERTAINTY STILL EXISTS ON THE EVENTUAL EVOLUTION OF THIS WEATHER PATTERN. STAY TUNED EACH DAY AS WE FINE TUNE THIS POTENTIAL THUNDERSTORM THREAT NEXT WEEKEND. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS...HAIL SIZES AND RAINFALL AMOUNTS FROM THUNDERSTORMS THIS AFTERNOON AND EVENING. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1204 PM MDT SUN JUL 6 2008 WYZ009-011-061900- BIGHORN MOUNTAINS SOUTHEAST-SOUTHEAST JOHNSON COUNTY- 1204 PM MDT SUN JUL 6 2008 ...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NATRONA COUNTIES... AT 1159 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF HOLE IN THE WALL...OR 20 MILES SOUTHEAST OF KAYCEE...MOVING NORTHEAST AT 6 MPH. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHERN NATRONA AND SOUTHWESTERN JOHNSON COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4381 10698 4369 10665 4344 10690 4352 10712 TIME...MOT...LOC 1804Z 208DEG 5KT 4356 10695 CHURCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 201 PM MDT SUN JUL 6 2008 WYZ014-015-025-026-062100- UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- 201 PM MDT SUN JUL 6 2008 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND SUBLETTE COUNTIES... AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR U.S. HWY 191 MILE MARKER 80...OR 20 MILES SOUTH OF PINEDALE...MOVING EAST AT 22 MPH. HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL FREMONT AND EASTERN SUBLETTE COUNTIES... INCLUDING THE LOCATIONS OF U.S. HWY 191 MILE MARKER 80...HWY JCT 191 AND 351...BIG SANDY AND BIG SANDY OPENING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR NORTHWESTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4283 10909 4256 10902 4250 10977 4268 10981 TIME...MOT...LOC 2001Z 259DEG 19KT 4261 10967 T. BAKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 209 PM MDT SUN JUL 6 2008 WYZ026-028-062115- ROCK SPRINGS AND GREEN RIVER-UPPER GREEN RIVER BASIN- 209 PM MDT SUN JUL 6 2008 ...SIGNIFICANT WEATHER ADVISORY FOR SWEETWATER COUNTY... AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JCT I80 AND HWY 30...OR 23 MILES NORTHEAST OF LYMAN...MOVING NORTHEAST AT 26 MPH. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN WESTERN SWEETWATER COUNTY...INCLUDING THE LOCATIONS OF JCT I80 AND HWY 30...I80 EXIT 68 AND STATE HWY 372 MILE MARKER 10... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4144 10989 4157 11006 4195 10962 4177 10939 TIME...MOT...LOC 2009Z 225DEG 23KT 4157 10989 T. BAKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 219 PM MDT SUN JUL 6 2008 WYZ001-062200- YELLOWSTONE NATIONAL PARK- 219 PM MDT SUN JUL 6 2008 THUNDERSTORMS WILL INCREASE FROM THE WEST ENTRANCE ACROSS THE NORTHERN HALF OF THE PARK THROUGH 4 PM. THESE STORMS WILL MAINLY TRACK ALONG AND NORTH OF MADISON...NORRIS AND CANYON JUNCTIONS AFFECTING THE MAMMOTH HOT SPRINGS AREA. THE MAIN HAZARDS WITH THESE STORMS THIS AFTERNOON WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING...PEA TO DIME-SIZED HAIL AND HEAVY DOWNPOURS. PEOPLE IN YELLOWSTONE PARK SHOULD BE PREPARED TO SEEK NEARBY SHELTER THIS AFTERNOON. IF YOU CAN HEAR THUNDER...IT IS TIME TO SEEK SHELTER. AEM
The Billings radar (KBLX), 197 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
3 hail. Local standard time, as filed.
A trained spotter reported quarter sized hail.
Nickel sized hail was reported by a spotter along U.S. Highway 16 northeast of Buffalo.
Hail of nickel to quarter size in diameter was reported by a motorist at exit 210 on Interstate 25. Visibility due to the hail and rain was near zero.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101252, 101253, 101254.